Your antacid medication is causing more digestive problems than it solves

Are you taking a drug for your stomach? Chances are, it is a proton-pump inhibitor (PPI), a class of drugs designed to decrease the amount of acid in your stomach. In 2012, 157 million prescriptions were written for PPIs in the US alone, making them the third most commonly prescribed drug. Prevacid, Nexium, and Prilosec are common examples of PPIs. Brilliant, right? Too much acid = pain, so decrease acid, decrease pain. Well… not quite.

You see,

Drugs don’t heal. People heal.

The use of PPIs for long-term symptom management can be seen as a symbol for allopathic care in general. The allopathic system is by its nature myopic and divisive. It focuses in on a system and a set of details that are declared relevant, cutting them away from the rest of the body and the lived experience of the person inhabiting that body. MD specialists have a deep knowledge of their particular field. But we KNOW that our health is about the integrated functioning of our whole body (and mind and spirit), and ironically, allopathic science now backs this up. Our digestion – domain of a gastroenterologist – is impacted not only by what we eat (a different specialty rarely covered in medicine: nutrition) but by how we feel (psychiatry, psychology). Migraines may be caused by hormonal issues (gynecology or endocrinology) or food sensitivities (again, often missed). And our stress levels (psychology) definitively impact our fertility (gynecology).

 

How can we possibly get well in a health care system that treats all the parts in isolation?

 

Let’s look at a theoretical person’s case:

She is experiencing stomach pain, and heartburn. She might have had a period of prolonged stress in her life, and may be struggling with anxiety regarding an ailing parent and a difficult work situation. She is having trouble sleeping, which is causing her even more physical and emotional stress. Likely she is also short on time for cooking and eating relaxed meals. She is grabbing food on the go, and eating out. She may also be feeling so overwhelmed and exhausted that she is not able to exercise regularly. I have seen this theoretical person in my practice countless times.
No matter how skilled, caring and passionate are the individual doctors involved, the allopathic system is set up to compartmentalize and treat things separately. So, PPIs for the stomach pain, and perhaps a medication like lorazepam (Ativan) for anxiety and trouble sleeping. It is well-established that stress can cause or worsen ulceration in the gut, but the medical model does not easily accommodate this in treatment or even in patient visits, which by nature of billing structure and limited work hours are only a few minutes long. And while we all sometimes wish there was a single pill for stress, of course there is not.

 

It is clear that this client’s stomach pain is happening in a context that includes high stress, less than ideal eating habits and food choices, exhaustion, and insufficient exercise.

The isolated symptom approach says, “Stomach acid causing pain? Eliminate it”. Never mind that the human body has evolved over millennia to maintain high acid in the stomach. Never mind that this treatment choice will lead to a host of other problems requiring subsequent treatment. We got that acid-pain under control. But, wait.

 

Stomach acid is essential. Essential.

 

Important facts about stomach acid (HCl):

  • Without adequate stomach acid, we can’t break down our food adequately to absorb essential nutrients like iron, B12 or magnesium. We also can’t adequately break down (meat) protein.
  • Stomach acid is also essential as a protection from external pathogens. It is the acid in our stomachs that kills some of the bugs we are regularly exposed to, preventing us from developing bacterial infections.
  • The presence of acid in the stomach acts as the “close” signal, triggering to the sphincter separating the stomach from the esophagus (the lower esophageal sphincter) to contract. Adequate acid keeps the sphincter closed. This means that if stomach acid is lowered, the sphincter will remain open, and the remaining acid can move up from the stomach into the esophagus. What’s the big deal? The esophagus is not designed for stomach acid, even in relatively low amounts. Acid in the esophagus burns. This is sometimes what people are experiencing when they describe heartburn.
  • That’s worth repeating: sometimes heartburn symptoms are caused by LOW acid rather than high acid. And relief of symptoms with PPI use doesn’t prove that acid was high to start with (see above).

 

(Side) Effects of PPIs

As a class of drugs, PPIs are often effective for short-term relief of symptoms. No arguments on this. They relieve pain. However, they were not developed for long-term use. When discontinuing PPIs, many people experience a return of their symptoms and thus assume they need to stay on the drug. This is actually a withdrawal effect of the medication, called a rebound effect. This effect can be mitigated by working with a naturopathic doctor alongside your prescribing physician as you taper down your dose.

 

In my practice I regularly help people achieve their goal of easy, symptom-free digestion without medications.

 

(For more on naturopathic care for heartburn, gastritis & dyspepsia, see 7 Tips for Happy Digestion).

 

Adverse Effects

According to accessible published research (which is only the tip of the iceberg given publication bias), long term use of proton pump inhibitors (PPIs) is associated with increased risk of osteoporotic fractures due to decreased absorption of calcium and magnesium. Low magnesium, or hypomagnesia, can lead to symptoms far beyond the silent loss of bone density. Magnesium is needed for smooth muscles to relax, giving it a role in everything from preventing muscle pain post-workout to lowering elevated blood pressure, to regulating bowel movements by relaxing the muscles of the intestines. It is also essential for blood sugar balance.

 

PPIs are known to increase risk of B12 deficiency, as acid is required in B12 absorption. Low B12 can lead to numbness and tingling in the hands and feet, as well as fatigue. Further, iron levels may also be lowered by long-term use of these drugs, again contributing to extra fatigue.

 

Increased rates of dysbiosis, or high concentrations of non-friendly bacteria in the gut, is also a regular finding. Some studies have found increased SIBO (small intestinal bacterial overgrowth), a condition that causes various GIT symptoms including bloating, gas, abdominal pain, and loose stools. Controversy exists in the research regarding whether or not there is an increased rate of pneumonia in people on PPIs. There IS an increase in Clostridium difficile infection, a bacterial infection that results in debilitating diarrhea, resistant to antibiotic treatment.

 

So, to review, long-term use of PPIs are known to cause osteoporosis, diarrhea, constipation, gas, bloating, fatigue. Via altered micronutrient absorption and disruption to gut flora,long term PPI use may cause or worsen anxiety and depression, may worsen muscle pain, and may interfere with your sleep. The drugs put you at increased risk for various infections, including the potentially fatal C. difficile.

 

Does it still feel like a great solution for stomach pain?

Drugs don’t heal. People heal.

Please see “7 Naturopathic Tips for Happy Digestion” to learn how you can get started.

PS: I read a lot of published research before writing this article. Please contact me if you are interested in specific references.

Be Sociable, Share!

Comments are closed.